How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18289
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My 10 month old frenchie ate 1/2 of used lidocaine patch

Customer Question

My 10 month old frenchie ate 1/2 of used lidocaine patch (5%)
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.
How long ago did he eat this?
If he ate half, did you see any residual drug leak from it?
How much does he weigh?
Customer: replied 1 year ago.
About 30 minutes ago. No drug leaked as it was all dried up. He weighs about 18 lbs
Expert:  Dr. B. replied 1 year ago.
Thank you,
Now I am glad to hear this was a used patch, since fresh ones contain a very high dose of Lidocaine that could cause Wilbur harm. Still, since we don't know how much was left over (and a top dose for his size would only be 16mg where a patch has 700mg), there is still risk of adverse signs here. Just to note, overdoses of this drug in dogs can cause GI upset, sedation, lethargy, tremors, seizures, crashes in blood pressure, heart and breathing rates leading to collapse.
With all this in mind and since it has only been 30 minutes, our best option here is to err on the side of caution and intervene now. To do so, we'd want to induce vomiting now. To induce vomiting at home, you can administer 3% hydrogen peroxide orally at a dose of 1ml per pound. (2 teaspoons per 10 pounds of body weight). You can give it via dropper, syringe, turkey baster – we just want to get it in. After giving this orally, move the abdomen around or get your wee one walking about to get things mixing. This should usually lead to vomiting. If it is unsuccessful after 10 minutes then it can be repeated twice more. And if we still have no vomiting, then you'd need to consider seeing your local vet (or ER vet) so that apomorhpine (a very strong injectable emetic) can be administered just get this out of the stomach and avoid any adverse issues.
As well or if we cannot get him to vomit, you can also consider administering activated charcoal at this stage. This is available over the counter from the pharmacy (ask for the high strength version, not the one for gas) and works by binding any remaining material in the stomach. And that could be adequate since the patch is likely small and soft enough to be passed and not cause a blockage for Wilbur. For activated charcoal, we tend to give 1-4 grams per pound every 8 hrs. This can be mixed with food to be fed or with water to syringe feed (do note that it stains, so keep it away from white carpets/clothes). This will just limit how much is absorbed and reduce the intoxication risk here.
Finally, after the above, we do want to try to address any potential GI upset here for the next 24-48 hours. To do so, you can consider offering a light diet option for a few days. Examples of an easily digestible diet include cooked white rice with boiled chicken, boiled white fish, scrambled egg, or meat baby food (as long as its free from garlic or onion powder). Ideally, we want to offer this as small frequent meals to keep the stomach settled.
Further to this, we can also treat with an antacid. There are a number of antacids that are available over the counter and pet friendly. I would advise only treating with one, but the two I tend to use are:
*Pepcid (More Info/Dose @http://www.petplace.com/article/drug-library/library/over-the-counter/famotidine-pepcid)
*Zantac (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/ranitidine-hcl-zantac)
These are usually given 20 minutes before offering food (to allow absorption) and of course you want to double check with your vet before use if your wee one has any pre-existing health issues or is on any medications you haven't mentioned.
Overall, while this isn't as serious an issue as it would be if he had gotten a fresh patch, there is still risk since he is so small and the dose for this drug in dogs is so low. Therefore, it'd be ideal to use the above now to get the patch back and avoid any risk of harm for him.
Just in case you need a local emergency vet, you can check @ http://www.vetlocator.com/ or via
http://www.veccs.org/index.php?option=com_hospitals&nationid=1&Itemid=193
I hope this information is helpful.
If you need any additional information, do not hesitate to ask!
All the best,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you! : )
Customer: replied 1 year ago.
Wilbur threw up after I gave him the peroxide. So got the patch thank you will feed him rice and pumpkin this evening
Expert:  Dr. B. replied 1 year ago.
Perfect!!
That is great news and we can both breathe a wee sigh of relief.
All the best to you both,
Dr. B.
-----------------------------------------------------------------------------------------------------------------
If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today. Thank you!